Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 58, NWS Springfield, MO

September 8, 2020Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Sep 8, 2020, 3:13 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2020, 3:13 PM CDT (20:13 UTC)
Expired
Sep 8, 2020, 7:15 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 144 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1669 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WGUS53 KSGF 082013
FFWSGF
KSC011-037-090015-
/O.NEW.KSGF.FF.W.0058.200908T2013Z-200909T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
313 PM CDT Tue Sep 8 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southern Bourbon County in southeastern Kansas...
  Northern Crawford County in southeastern Kansas...

* Until 715 PM CDT.

* At 313 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Fort Scott, Girard, Arma, Mulberry, Arcadia, Uniontown, Walnut, 
  Redfield, Hepler, Marmaton, Franklin, Hiattville, Farlington, 
  Pawnee Station, Brazilton, Petersburg, Englevale, Polk, Greenbush 
  and Ringo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3789 9507 3782 9462 3754 9463 3740 9508
      3756 9509 3757 9509 3759 9509 3760 9509
      3762 9508

FLASH FLOOD...RADAR INDICATED

$$

EW
1 follow-up statement
519 
WGUS73 KSGF 090013
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
713 PM CDT Tue Sep 8 2020

KSC011-037-090023-
/O.EXP.KSGF.FF.W.0058.000000T0000Z-200909T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Crawford KS-
713 PM CDT Tue Sep 8 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM CDT THIS EVENING FOR 
SOUTHERN BOURBON AND NORTHERN CRAWFORD COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3789 9507 3782 9462 3754 9463 3740 9508
      3756 9509 3757 9509 3759 9509 3760 9509
      3762 9508

$$

EW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:13 PM CDT, 0 minutes earlier.

Area forecast discussion, Sep 8, 3:13 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
313 PM CDT Tue Sep 8 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 312 PM CDT Tue Sep 8 2020

Early this afternoon, surface analysis has a pseudo-stationary
front extending from south-central Kansas to the Lake of the
Ozarks and up into Springfield, IL. Behind the front, temperatures
have been held in check to the 70s. However, a warm and moist
airmass was located south of the front, with temperatures in the
mid to upper 80s and dew points in the upper 60s to around 70
across much of southwestern Missouri and the eastern Ozarks. This
unstable airmass has allowed some scattered pop-up showers and a
few thunderstorms to develop along and just west of the Highway 65
corridor from central Missouri down to near Table Rock Lake.

A better focus for continued storm activity for the remainder of
the afternoon into mid evening will be along and just behind the
cold side of the frontal boundary as MLCAPE values of 1500-2500
combine with marginal shear values of 25-30 knots and convergence
along the front to initiate new convection. Steep low level lapse
rates in this environment may allow for a few strong to marginally
severe thunderstorms to develop, with the main threat being
isolated wind gusts up to 60 mph. Small hail, frequent lightning,
and localized heavy rainfall will also be possible. While the
flooding threat with these storms is generally low due to
previous dry conditions and soils, it is not out of the realm of
possibility that some localized flash flooding could occur where
thunderstorms repeatedly move overhead given the almost stationary
nature of the front. The best chances for this activity along the
front looks to be along and particularly north of the Interstate
44 corridor.

The front is progged to become completely stationary near
Interstate 44 this evening prior to lifting back north slightly
tonight into Wednesday with rain chances diminishing across our
area and remaining to our west. As a result, lows tonight should
remain in the mid 60s with locations across west central and
central Missouri in the mid to upper 50s.

The upper-level cut-off low then looks to retrograde west across
the Four Corners region throughout the day on Wednesday with
height rise occuring across our forecast area throughout the day.
As a result, a lack of upper level energy will lead to lower
precipitation chances, with any precipitation being very isolated
and confined mainly to southeast Kansas and western Missouri.
Highs will generally range from the mid 70s over western and
central Missouri to the mid 80s near the MO/AR border.

.LONG TERM...(Thursday through Tuesday)
Issued at 312 PM CDT Tue Sep 8 2020

The upper-level low finally breaks its hold on the Four Corners
region and begins ejecting into the Upper Plains from Thursday
into Friday. Some mid range models still point to a weak inverted
trough over eastern Kansas and far western Missouri during this
timeframe, so have opted to keep some chances for isolated showers
and some low end storm chances for areas west of Highway 65. Highs
will generally be around the upper 70s to low 80s both days.

By Saturday, the low is expected to open up across the upper
Midwest with the axis of the main trough moving through our region
throughout the day. This will be reflected in a surface cold front
pushing across our area, with some chances for scattered showers
and storms associated with the front. Highs will be around 80
degrees.

An upper level ridge is expected to build into the central CONUS
for Sunday into the first half of next week. A slight cool down is
is store as a cooler and drier airmass settles in behinds
Saturday's front. As a result, look for generally rain-free days
on Sunday-Tuesday with pleasant highs in the 70s and lows in the
50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Sep 8 2020

VFR conditions are expected to persist throughout the afternoon
and evening. A few isolated air mass showers/brief thunderstorms
are popping up around KSGF and southwards towards Table Rock Lake.
Have introduced VCSH for KSGF to account for these as confidence
is lower that these will impact KBBG.

Otherwise, scattered showers and thunderstorms are also
developing along a cold front to the north of the TAF sites that
will very slowly slide south later this afternoon into evening.
Still some uncertainty with how far the front moves south before
stalling out, but current thinking is that the best threats for
thunderstorms will be along and north of the Interstate 44
corridor. We have introduce VCTS for KSGF/KJLN from the mid
afternoon to early evening when these storms would reach their
farthest southern extent. Winds will remain southerly until
shifting to easterly to northeasterly this evening into tomorrow
morning alongside some MVFR ceilings tonight at KSGF/KJLN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Rothstein
Hazardous weather outlook, Sep 8, 10:58 AM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1058 AM CDT Tue Sep 8 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091600-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1058 AM CDT Tue Sep 8 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Limited thunderstorm wind damage risk.
 Elevated lightning risk.
 Limited excessive heat risk.

DISCUSSION...

Scattered showers and thunderstorms will be possible this
afternoon and evening, especially along and to the north of
Interstate 44. A few strong to severe storms with wind gusts up to
60 mph and small hail will be possible this afternoon into early
evening across areas north of Springfield. Most storms will also
have frequent cloud to ground lightning and brief heavy rainfall.

Afternoon heat index values in the middle 90s are possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms will then remain possible from mid week
into the weekend, especially west of Highway 65. No severe storms
are expected at this time.

.SPOTTER INFORMATION STATEMENT...

Some limited spotter activation may be needed this afternoon and
evening north of the Interstate 44 corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Special weather statement, Sep 8, 2:35 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
235 PM CDT Tue Sep 8 2020

KSZ073-097-082015-
Bourbon KS-Crawford KS-
235 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND NORTHWESTERN CRAWFORD
COUNTIES UNTIL 315 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut, or 11 miles northeast of St. Paul, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Walnut...                         Redfield...
Hepler...                         Greenbush...
Pawnee Station...                 Hiattville...
Petersburg...                     Farlington...
Hammond...                        Brazilton...
Devon...                          Garland...
Porterville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3774 9509 3794 9507 3795 9462 3768 9462
      3743 9509
TIME...MOT...LOC 1935Z 213DEG 20KT 3764 9503

Hatch
Special weather statement, Sep 8, 2:46 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
246 PM CDT Tue Sep 8 2020

MOZ056-057-069-082030-
Camden MO-Miller MO-Morgan MO-
246 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR MILLER...CENTRAL CAMDEN AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 330 PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camdenton, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lake of The Ozarks...             Lake of The Ozarks State Park...
Ha Ha Tonka State Park...         Eldon...
Osage Beach...                    Camdenton...
Versailles...                     Village of Four Seasons...
Lake Ozark...                     Laurie...
Sunrise Beach...                  Linn Creek...
Tuscumbia...                      Barnett...
Gravois Mills...                  Olean...
Bagnell...                        Brumley...
Etterville...                     Freedom...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3843 9262 3843 9241 3834 9240 3834 9229
      3832 9226 3817 9232 3792 9277 3804 9299
      3843 9287 3853 9275
TIME...MOT...LOC 1945Z 228DEG 20KT 3805 9284

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:35 PM CDTSpecial Weather StatementSGFBourbon40 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.